Georgia, 2022

Damaging Winds and Lightning Strike in Georgia, June 9, 2022

June 9, 2022 · NWS CHS · 4 events in 1 county or zone

A cold front and shortwave trough approaching the region along with west-southwest flow across a pinned sea breeze circulation in an environment displaying moderate levels of convective available potential energy and moderate levels of downdraft convective available potential energy led to severe thunderstorms capable of producing damaging winds near the southeast Georgia coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A cold front and shortwave trough approaching the region along with west-southwest flow across a pinned sea breeze circulation in an environment displaying moderate levels of convective available potential energy and moderate levels of downdraft convective available potential energy led to severe thunderstorms capable of producing damaging winds near the southeast Georgia coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 9, 2:58 PM EST, 15 minutes earlier.

Area forecast discussion, Jun 9, 2:58 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
358 PM EDT Thu Jun 9 2022

.SYNOPSIS...
A cold front will continue to push across the region tonight
before stalling in the vicinity into the weekend. Thereafter,
general high pressure will prevail through next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Decent coverage of convection has developed over the
southeastern half of the area this afternoon as a shortwave
moves through. Mesoanalysis shows about 2,000 J/kg MLCAPE across
the area which has supported a few severe thunderstorms with
damaging winds. This activity should continue to shift ESE and
off the coast by late afternoon or early evening. A few more
showers or tstms could develop along the leading edge of the
cold front as it pushes through late this evening and early
Friday morning. Winds will shift to the north over the northern
areas late tonight following the frontal passage.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Mid level troughing over the eastern CONUS will slightly amplify
Friday into Saturday before lifting northeast Sunday. At the
surface, a stalled front located just offshore Friday morning will
begin to stagger inland, continuing to linger across the forecast
area before pushing offshore again Sunday morning. Friday should
remain mostly rain-free with drier mid-level air in place behind the
front. Some convection could develop across the coastal waters where
there is decent llvl convergence and more moisture, but coverage
over land looks to be too limited to mention in the forecast.

As the axis of the upper trough aligns itself across the Southeast
U.S. Saturday, deeper moisture will surge into the area. In addition
to forcing for ascent, which looks a bit more notable across
Southeast Georgia, this should lead to an unsettled day with
scattered to numerous showers and thunderstorms expected. The
overall severe potential is low for now. However, an isolated strong
to severe thunderstorm is possible just about anywhere with moderate
MLCAPE and bulk shear between 20-25 kt. Likely POPs have been
included in the forecast for Saturday afternoon and evening. As the
upper trough then lifts north, this will push the stationary front
offshore Saturday night into Sunday. Isolated to scattered
convection could develop along the sea breeze Sunday; however, the
majority of the activity should remain confined to the coastal
locations as southwest flow tries to prevent the sea breeze
circulation from moving far inland.

Temperatures through the period will feature highs in the low 90s
across most locations except upper 80s along the beaches. Lows will
range from the low to mid 70s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The main weather influencer in the long term period will be a
large mid level ridge deepening and expanding eastward into the
region. This pattern favors lower rain chances and warmer
temperatures, though it's worth noting some models show
shortwaves dropping out of the northwest flow aloft which could
enhance convection potential at times. The forecast currently
keeps rain chances no higher than 20%. Otherwise, the story will
be the unseasonably hot temperatures. Highs are expected to
reach the mid to upper 90s inland. Will need to monitor the
potential for heat indices to reach the pre-July 1 criteria of
105F through much of next week.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Scattered convection could briefly affect any terminal this
afternoon or evening. The best coverage will probably be south
of KSAV so at this juncture we cannot pin down timing at a TAF
site better than a vicinity thunder mention. By late this
evening most activity should be off the coast after the passage
of the cold front.

Extended Aviation Outlook: Prevailing VFR. Brief flight restrictions
possible in mainly afternoon/evening showers and thunderstorms this
weekend.

&&

.MARINE...
SW winds this evening will become W or NW by late tonight as the
cold front approaches the waters.

Friday through Tuesday: A stalled front will linger in the vicinity
into the weekend. Higher pressure is expected to return next week.
Aside from a brief period of northeast/east winds early Friday,
winds will predominantly be out of the southwest. Speeds will
average around 15 knots or less with seas averaging 2 to 4 feet.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...JRL
SHORT TERM...BRM
LONG TERM...BRM
AVIATION...BRM/JRL
MARINE...BRM/JRL
Hazardous weather outlook, Jun 9, 3:01 PM EST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
401 PM EDT Thu Jun 9 2022

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-102015-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
401 PM EDT Thu Jun 9 2022

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Severe Thunderstorms: A few strong to severe thunderstorms are
possible until 7 pm tonight, with damaging wind gusts the main
hazard.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 9, 1:23 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Charleston SC
223 PM EDT Thu Jun 9 2022

GAZ101-SCZ047-051-091900-
Effingham-Inland Jasper-Coastal Jasper-
223 PM EDT Thu Jun 9 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES...

At 223 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Tillman, or 9 miles west of Ridgeland,
moving east at 25 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Ridgeland, Grahamville, Coosawhatchie, Old House, Tillman, Tarboro
and Switzerland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3258 8122 3262 8085 3261 8083 3255 8083
      3253 8085 3249 8082 3247 8082 3244 8084
      3241 8085 3241 8083 3236 8087 3240 8126
TIME...MOT...LOC 1823Z 270DEG 22KT 3249 8114

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Local storm report, Jun 9, 2:03 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
303 PM EDT THU JUN 09 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TSTM WND DMG     2 WSW RIDGELAND         32.47N  81.01W
06/09/2022                   JASPER             SC   911 CALL CENTER

            JASPER COUNTY DISPATCH REPORTED A TREE DOWN NEAR THE
            INTERSECTION OF TILLMAN ROAD AND TARBORO ROAD.

&&

EVENT NUMBER CHS2200604

BSH
Local storm report, Jun 9, 2:19 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
319 PM EDT THU JUN 09 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND GST     MARINE CORPS AIR STATIO 32.49N  80.70W
06/09/2022  M47 MPH          BEAUFORT           SC   ASOS

            THE BEAUFORT MARINE CORPS AIR STATION MEASURED A 47 MPH
            (41 KT) WIND GUST.

0314 PM     TSTM WND GST     BEAUFORT COUNTY AIRPORT 32.41N  80.63W
06/09/2022  M51 MPH          BEAUFORT           SC   AWOS

            THE BEAUFORT EXECUTIVE AIRPORT (KARW) MEASURED A 51 MPH
            (44 KT) WIND GUST.

&&

EVENT NUMBER CHS2200605
EVENT NUMBER CHS2200606

BSH
Special weather statement, Jun 9, 2:25 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Charleston SC
325 PM EDT Thu Jun 9 2022

SCZ050-092000-
Charleston-
325 PM EDT Thu Jun 9 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...

At 325 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Wadmalaw Island to
near Edisto Beach, and moving east at 20 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these storms include...
Johns Island, James Island, Folly Beach, Seabrook Island, Kiawah
Island, Meggett, Rockville and Yonges Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3266 7987 3258 7999 3252 8015 3253 8026
      3254 8026 3251 8032 3252 8032 3253 8033
      3270 8024 3272 7985
TIME...MOT...LOC 1925Z 266DEG 19KT 3268 8017 3251 8027

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Jun 9, 2:46 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Charleston SC
346 PM EDT Thu Jun 9 2022

SCZ047-048-051-092015-
Inland Jasper-Coastal Jasper-Beaufort-
346 PM EDT Thu Jun 9 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...

At 346 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Hardeeville to
near Rose Hill, and moving east at 25 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these storms include...
Hilton Head Island, Bluffton, Bellinger Hill Area, Hilton Head
Airport, Pritchardville, Forest Beach and Folly Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3220 8112 3222 8114 3222 8115 3223 8114
      3224 8115 3229 8078 3225 8058 3212 8072
      3210 8088
TIME...MOT...LOC 1946Z 288DEG 20KT 3223 8107 3226 8081

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Local storm report, Jun 9, 3:06 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
406 PM EDT THU JUN 09 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     MARINE TSTM WIND 2 WSW FOLLY BEACH       32.64N  79.97W
06/09/2022  M40 MPH          CHARLESTON         SC   MESONET

            THE WEATHERFLOW SITE AT THE FOLLY BEACH COUNTY PARK
            MEASURED A 35 KNOT WIND GUST.

&&

EVENT NUMBER CHS2200607

BSH

The radar

The Charleston,SC radar (KCLX), 55 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
June 9, 3:13 PM EST to 3:14 PM EST
Where
Chatham County, Meinhard
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.180, -81.220

The Chatham County Emergency Management Agency reported trees down near the intersection of Braxton Manor Drive and Meinhard Road.

Thunderstorm Wind, Chatham

When
June 9, 3:27 PM EST to 3:28 PM EST
Where
Chatham County, 1.17 mi E of Garden City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.120, -81.150

The Chatham County Emergency Management Agency reported a tree down on Smith Avenue near Main Street.

Lightning, Chatham

When
June 9, 3:30 PM EST to 3:31 PM EST
Where
Chatham County, 1.38 mi N of Pooler
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.140, -81.250

The Chatham County Emergency Management Agency reported a structure fire caused by a lightning strike in the 60 Block of Tanger Outlets Boulevard.

Thunderstorm Wind, Chatham

When
June 9, 3:42 PM EST to 3:43 PM EST
Where
Chatham County, 1.76 mi E of Bona Bella
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.100, -81.140

The Chatham County Emergency Management Agency reported a tree and power lines down in the 600 Block of Main Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026040, 1026041, 1026039, 1026042.